Monday Pharmaceutical Mystery: December 16

What is causing a patient’s memory loss?

One of your favorite patients, Mrs. Smith, age 61 years, stops by the pharmacy to chat. She mentions that her husband is getting worried about her memory. He thinks she is definitely more forgetful lately. She says she does feel more “scatterbrained” than usual but just attributed it to the chaos of a busy holiday season. She recently started taking atorvastatin 20 mg at bedtime, and wanted to know if that could be the cause of her recent memory loss.

Mystery: Could atorvastatin be the cause of this patient’s memory loss?

Solution: Atorvastatin could likely be the cause of memory loss. Post marketing reports of atorvastatin list memory impairment as an adverse effect.1

In February 2012, the FDA approved changes in labeling for statins. One part that was added was the “potential for generally non-serious and reversible cognitive side effects.”1 These adverse effects are rare and may include: memory loss, forgetfulness, amnesia, memory impairment, and confusion. These events were generally not serious. Onset occurs anywhere from 1 day to years of starting the statin, and stopped approximately 3 weeks after discontinuation of the statin.2

REFERENCES

  • Lipitor package insert. https://www.accessdata.fda.gov/drugsatfda_docs/label/2009/020702s056lbl.pdf Accessed December 7, 2019.
  • FDA: FDA Drug Safety Communication: Important safety label changes to cholesterol-lowering statin drugs https://www.fda.gov/drugs/drug-safety-and-availability/fda-drug-safety-communication-important-safety-label-changes-cholesterol-lowering-statin-drugs Accessed December 7, 2019.